Wyoming, 2021

High Wind in Wyoming, December 29 to 30, 2021

December 29 to 30, 2021 · NWS CYS · 13 events in 13 counties and zones

One more widespread high wind event across southeast Wyoming to close out the year. High winds and blowing snow resulted in extended closures of Interstate 80 and 25 on the 30th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

One more widespread high wind event across southeast Wyoming to close out the year. High winds and blowing snow resulted in extended closures of Interstate 80 and 25 on the 30th. Maximum wind gust of 99 MPH was reported along Interstate 25 north of Wheatland. Additionally, winds were strong enough near Arlington to loft crystals from a 3 day old snowpack to create localized areas of reduced visibility in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 4:35 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 29, 4:35 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
435 PM MST Wed Dec 29 2021

.SHORT TERM...(Tonight - Thursday Night)
Issued at 227 PM MST Wed Dec 29 2021

Strong winds remain the primary focus over the next 24 to 36 hours
across a large portion of southeast Wyo as a vigorous mid & upper-
level short wave sweeps eastward across the northern high plains &
into the western Dakotas. Low-level gradients should rapidly begin
to strengthen this evening as significant pressure falls around 10
millibars per 6 hours spread across northeastern Wyoming & western
South Dakota. H7 & H85 CAG-CPR gradients should climb above the 60
meter threshold by 03z this evening before peaking at 75 meters or
so by 12z Thursday. This combined with 55-60 knot flow at H7 along
with intense subsidence and prime thermal profiles for significant
mountain wave activity should support gusts as high as 80 MPH over
Arlington and Elk Mountain with the potential for warning-criteria
gusts to spread into the Laramie Valley late tonight through Thurs
afternoon. Omega fields and near-surface lapse rates could support
a few gusts 60-65 MPH in the lower elevations of Carbon County for
a time as well, including Rawlins and Saratoga. All of these zones
have been upgraded to a High Wind Warning from 06z this evening to
03z Friday. Models show a significant mountain wave signature over
the Laramie Range late tonight into early Thursday w/ a sharp kink
to the H5 height contours & an excellent omega couplet, but a lack
of a substantial mountain top inversion could keep this from being
a bit more robust. Nonetheless, multiple models including the GFS/
NAM agree in a broad swath of 65 to 75 knot 750 hpa flow along the
entirety of the Laramie Range from N-S, spilling eastward into the
I-25 corridor well. The combination of steep lapse rates & intense
downward omega should support widespread gusts 65-75 MPH along the
I-25 corridor from Douglas to Chugwater with localized gusts to 80
MPH not out of the question especially for northern Platte County.
Confidence is not as high for the city of Cheyenne as the profiles
are far from perfect, but soundings continue to show steep low-lvl
lapse rates overnight with 55 knots present just 2k to 3k feet AGL
after 09z. In-house guidance has consistently shown decently high-
probabilities for exceeding 60 MPH wind gusts at KCYS between 6z &
15z, so have opted to issue a High Wind Warning starting at 100 AM
MST as downward omega intensity could be the tipping point. Strong
winds could linger into Thursday afternoon as well. All other High
Wind Watches were upgraded to Warnings as well.

Winter Storm Warnings remain in effect for the Snowy/Sierra Madres
starting at 11 PM MST this evening. Heaviest snow should fall late
Thursday night through Friday w/ the best dynamic energy and quite
favorable orographics in a very moist flow pattern. Expect amounts
to generally range from 1 to 2 feet before all is said and done.

.LONG TERM...(Friday - Wednesday)
Issued at 240 AM MST Wed Dec 29 2021

The main challenges in the long term period include the possibility
for widespread snowfall on Friday into Friday night, very cold
temperatures Friday night into Saturday, and the potential for
strong winds on Saturday night into Sunday.

Big changes will be taking place at the beginning of the forecast
period. On Friday morning, our region will be caught between two
features that will be the main players determining our precipitation
forecast. First, a shortwave will be diving down from the Pacific
Northwest, rotating around a broad longwave trough positioned over
central Canada. Second, an upper level low that is expected to close
off from the main flow off the coast of California tonight will be
pushing back into Baja California, set to merge back with the flow
on Friday. The main uncertainties regarding precipitation totals on
Friday stem from these two features and the interactions between
them.

The northern shortwave will bring with it an arctic cold front.
there is fairly strong agreement on the timing of this, passing
through early Friday morning. Passage of the front will drop
temperatures quickly and shut off the Chinook winds. We could have
to watch for some convective snow showers ahead of and with the
frontal passage, as model soundings show some instability present.

After that, the disorganized nature of this upcoming storm makes the
picture a little fuzzier. Recent runs have trended downward with QPF
across the high plains, though exactly what has yielded this change
is difficult to discern. Cluster analysis of the GFS, European, and
Canadian ensembles reveals that guidance has diverged into two
camps. The first camp, mainly driven by the European model and its
ensembles shows the northern shortwave digging in more slowly, and
further west. This allows the southern closed low to connect with
the main flow again east of the trough axis and thus penetrate
further north. The second camp, mainly consisting of the GFS and its
ensembles, has the northern shortwave digging in further east, and
the southern closed low reconnects with the at the trough axis and
remains further south. The result of this is that the GFS camp keeps
the best moisture and upslope flow to our south in central Colorado,
basically cutting off the second phase of this system after the
frontal passage. The European camp develops the band of snow on the
NW flank of the surface cyclone further north, and this solution
would give some light accumulating snow to the southern part of the
forecast area during the storm's second phase on Friday night. Too
early to say which will end up being correct, but recent trends
appear to be nudging in the direction of the GFS. Snowfall odds
currently look better west of the Laramie range, with the situation
more uncertain to the east.

Regardless of the snowfall, very cold temperatures look likely on
Friday and Saturday. New Year's Eve festivities could be very cold
at midnight, with temperatures possibly in the single digits across
much of our area. Wind gusts around 15-25 MPH may introduce some
wind chill concerns by Saturday morning, with the current forecast
showing values approaching -20F in some areas. Will have to monitor
this in the days ahead.

The arctic airmass will be relatively short lived, exiting as the
trough moves off to the east on Saturday. We may have to keep an eye
on the potential for some mountain snow showers continuing into
Saturday. We will be in northwest flow with a brief period of
synoptic scale uplift possible Saturday morning. The nose of the
upper level jet streak will shift to our north and east by late in
the day on Saturday, introducing more subsidence. Thus, the
attention quickly shifts towards wind again with the potential for
high winds in wind prone areas on Saturday night into Sunday. Beyond
this, a few days of ridging are in store for us, which will likely
return temperatures to above normal values on Monday and Tuesday,
before the next shortwave approaches by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 434 PM MST Wed Dec 29 2021

Current visible satellite imagery shows some low- to mid-level
clouds across the region. Ceilings could get low at times, but are
still expected to remain VFR throughout the night. A mostly quiet
night is expected for terminals in the Nebraska panhandle. Winds
should start to ease this evening and become light overnight. Winds
at southeast Wyoming terminals are expected to increase as the night
progresses. Winds at these terminals will really start to ramp up
after midnight. Gusts of over 50 kts is possible overnight.
Widespread LLWS is also expected tonight due to strong flow aloft
just above the surface. Current low-level water vapor shows the
presence of mountain waves, so potentially strong turbulence should
be expected.

&&

.FIRE WEATHER...
Issued at 240 AM MST Wed Dec 29 2021

Localized elevated fire weather conditions across far southeast Wyoming
and central to southern Nebraska Panhandle Thursday with humidity falling
into the 20-30 percent range with high winds of 30 to 45 mph. Fuels remain
very dry and critical in southern NE Panhandle and could carry fire due to
lack of snow. Winds will decrease late Thursday night. High Plains snowfall
of at least a couple inches appears probable on Friday into Saturday for
welcomed moisture to the region. Fire weather concerns will be low Friday
and Saturday with wind increasing again Sunday with warmer temperatures into
early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 PM this evening to 8 PM MST Thursday
     for WYZ104-105-109-113-115.

     High Wind Warning from 9 PM this evening to 8 PM MST Thursday
     for WYZ101-107.

     High Wind Warning from 11 PM this evening to 11 PM MST Thursday
     for WYZ106-116-117.

     Winter Storm Warning from 11 PM this evening to 5 AM MST
     Saturday for WYZ112-114.

     High Wind Warning until 11 PM MST Thursday for WYZ110.

     High Wind Warning from 1 AM to 8 PM MST Thursday for WYZ118.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...MN
AVIATION...SF
FIRE WEATHER...JSA
Hazardous weather outlook, Dec 29, 3:35 AM MST, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Wed Dec 29 2021

NEZ002-003-019>021-054-055-095-096-WYZ102-108-111-118-119-301045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-Southwest Carbon County-Central Laramie County-
East Laramie County-
335 AM MST Wed Dec 29 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Gusty winds of 25 to 45 mph are likely on Thursday. There is an
increasing probability for snowfall reaching the lower elevations
on Friday into Saturday. Very cold temperatures will be likely
Friday night into Saturday with wind chills in the negative teens
to negative 20s.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>107-109-110-113-115>117-301045-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
335 AM MST Wed Dec 29 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds will start to increase this afternoon and evening of 30 to
40 with gusts to 55mph, especially for the Arlington - Elk
Mountain zone. Main impact will be to transportation for light and
high profile vehicles along with reduced visibility from blowing
snow west of Laramie.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Winds will continue to increase and peak Thursday morning and
afternoon across many portions of southeast Wyoming. Wind gusts of
60 to 70 mph will be likely in the High Wind Warning areas.
Continued impacts to transportation likely through Thursday
evening as the wind decreases by early Friday morning.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-301045-
Sierra Madre Range-Snowy Range-
335 AM MST Wed Dec 29 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snowfall will occur in the mountains this morning through
tonight with light accumulations. A winter storm warning will go
into effect late tonight through Saturday morning for a prolonged
snow event.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Winter Storm Warning will remain in effect through Saturday
morning as moderate to heavy snow occurs Thursday night into
Friday above 8500ft. Upwards of 10 to 30 inches of snow will be
likely. Winds will also be elevated Thursday at 40 to 60 mph in
exposed areas causing blowing snow. Caution is advised to anyone
venturing into the mountains late this week and early weekend.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 29, 8:04 PM MST to December 30, 5:24 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds with gusts 65 to 75 MPH. WYDOT mesonet station Cooper Cove (WY24) along Interstate 80 measured maximum wind gust 7 miles east-southeast of Arlington at 1:44 PM MST on the 30th. Interstate 80 between Laramie and Rawlins was closed for an extended period of time.

High Wind, Central Carbon County

When
December 29, 11:00 PM MST to December 30, 11:42 AM MST
Where
Central Carbon County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station COMO1 (UP164) measured maximum wind gust at 10:11 AM MST on the 30th. Rawlins Airport ASOS station (KRWL) also reported high winds with gusts to 62 MPH.

High Wind, East Platte County

When
December 30, 12:00 AM MST to 2:50 PM MST
Where
East Platte County forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 2:12 PM MST on the 30th. Phifer Airfield in Wheatland (KEAN) and Camp Guernsey (KGUR) also reported high winds. Interstate 25 between Wheatland and Douglas was closed to light, high-profile vehicles for over 12 hours.

High Wind, Converse County Lower Elevations

When
December 30, 2:15 AM MST to 4:45 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Multiple stations reported high winds including Douglas Airport ASOS station (KDGW) and WYDOT mesonet station Deer Creek (KDRC) along Interstate 25. CWOP mesonet station DW7426 Douglas measured maximum wind gust 5 miles west-southwest of Douglas at 11:56 AM MST on the 30th. Interstate 25 between Douglas and Casper was closed to light, high-profile vehicles for 16 hours.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 30, 2:50 AM MST to 1:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gust 4 miles west of Muddy Gap at 9:50 AM MST.

High Wind, Upper North Platte River Basin

When
December 30, 3:14 AM MST to 4:30 AM MST
Where
Upper North Platte River Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT mesonet station Skyline (KSKL) along WY230 measured maximum wind gust 12 miles east-southeast of Encampment.

High Wind, Central Laramie Range and Southwest Platte County

When
December 30, 5:56 AM MST to 4:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 3:04 PM MST on the 30th. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for 11 hours.

High Wind, Laramie Valley

When
December 30, 5:57 AM MST to 10:42 AM MST
Where
Laramie Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 measured maximum wind gust 14 miles northeast of Centennial. Interstate 80 was closed west of Laramie for an extended period of time for high winds and blowing snow.

High Wind, South Laramie Range

When
December 30, 6:18 AM MST to 6:08 PM MST
Where
South Laramie Range forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and Union Pacific Railroad mesonet stations reported high winds with gusts 65 to 75 MPH. UPR mesonet station SHERWS (UP535) measured maximum wind gust 2 miles west-northwest of Buford at 10:07 AM MST on the 30th. Interstate 80 between Cheyenne and Laramie was closed for an extended period of time.

High Wind, Central Laramie County

When
December 30, 7:18 AM MST to 12:53 PM MST
Where
Central Laramie County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater at 9:02 AM MST on the 30th. Cheyenne Airport ASOS station (KCYS) also reported high winds with gusts to 68 MPH.

High Wind, Goshen County

When
December 30, 10:45 AM MST to 11:15 AM MST
Where
Goshen County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust.

High Wind, Shirley Basin

When
December 30, 11:45 AM MST to 1:10 PM MST
Where
Shirley Basin forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station MEDIC1 (UP087) measured sustained winds greater than 40 MPH for over an hour 2 miles east-southeast of Medicine Bow. Maximum wind gust of 57 MPH was measured during this period.

High Wind, South Laramie Range Foothills

When
December 30, 12:32 PM MST to 2:42 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations reported high winds along Interstate 80 and 25 with gusts 60 to 70 MPH. WYDOT mesonet station Whitaker (KWTR) along Interstate 25 measured maximum wind gust 16 miles east of Horse Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991701, 991700, 991681, 991677, 991678, 991702, 991680, 991703, 991704, 991706, 991686, 991679, 991705.